Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 29, 2024, 1:33 AM CST for Lee County, Macon County, Tallapoosa County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 1:33 AM CST (07:33 UTC)
- Expired
- Dec 29, 2024, 2:00 AM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lee County, AL, Macon County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 8 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 1:48 AM CST | TSTM WND DMG | 4 Sse Loachapoka, AL | Roof was reported to be ripped off a structure on lee road 137. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 8:09 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WFUS54 KBMX 290733
TORBMX
ALC081-087-123-290800-
/O.NEW.KBMX.TO.W.0014.241229T0733Z-241229T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
133 AM CST Sun Dec 29 2024
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Lee County in east central Alabama...
Northeastern Macon County in southeastern Alabama...
South central Tallapoosa County in east central Alabama...
* Until 200 AM CST.
* At 132 AM CST, a severe thunderstorm capable of producing a tornado
was located near Franklin, or near Tuskegee, moving northeast at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Franklin, Waverly, Liberty
City, Tallapoosa City, Loachapoka, I 85 Rest Area, and Uphapee
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3244 8579 3254 8587 3273 8558 3253 8547
TIME...MOT...LOC 0732Z 242DEG 42KT 3249 8578
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham2 follow-up statements
784
WWUS54 KBMX 290734
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
134 AM CST Sun Dec 29 2024
ALC081-087-123-290800-
/O.CON.KBMX.TO.W.0014.000000T0000Z-241229T0800Z/
Lee AL-Macon AL-Tallapoosa AL-
134 AM CST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CST FOR
NORTHWESTERN LEE...NORTHEASTERN MACON AND SOUTH CENTRAL TALLAPOOSA
COUNTIES...
At 134 AM CST, a confirmed tornado was located near Tuskegee, moving
northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Franklin, Waverly, Liberty
City, Tallapoosa City, Loachapoka, I 85 Rest Area, and Uphapee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3244 8579 3254 8587 3273 8558 3253 8547
TIME...MOT...LOC 0734Z 242DEG 42KT 3251 8575
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham446 WWUS54 KBMX 290758 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 158 AM CST Sun Dec 29 2024 ALC081-087-123-290808- /O.EXP.KBMX.TO.W.0014.000000T0000Z-241229T0800Z/ Lee AL-Macon AL-Tallapoosa AL- 158 AM CST Sun Dec 29 2024 ...THE TORNADO WARNING FOR NORTHWESTERN LEE...NORTHEASTERN MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES WILL EXPIRE AT 200 AM CST... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 400 AM CST for southeastern and east central Alabama. && LAT...LON 3244 8579 3254 8587 3273 8558 3253 8547 TIME...MOT...LOC 0758Z 242DEG 42KT 3264 8547 $$ 87/Grantham
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 11:49 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1149 PM CST Sat Dec 28 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday) Issued at 724 PM CST SAT DEC 28 2024 Key Message: - Severe weather is likely (2-4/5 level risks) across the entire area, with the greatest threat generally west of I-65, from 9 PM through 8 AM Sunday at the the latest. Threats include tornadoes, with strong tornadoes possible in the west, damaging winds up to 70 mph, and large hail up to ping pong ball size. No real big changes to the short term needed. The good news is that the activity this afternoon never really got that strong as it was encountering the wedge that is place and was able to keep the environment overall stable. The line is really beginning to intensify in central MS as of 7 PM and should slide into the western portions of the area by 9 to 930 PM. The line itself is now beginning to catch the discreet cells that were developing ahead of the line. While we still need to be wary of these individual cells, the big issue will be merging of cells into the line, thus creating extra spin in the storms. This line is really beginning to bow out and will likely turn into a strong wind event with a few tornadoes along the bow itself. With this set up expect widespread power outages and trees down outside of any tornado threat. Rain showers will end by sunrise in areas west of I-65, and by midday, any lingering showers will have cleared all of Central Alabama. Sunday afternoon will be dry with a breezy westerly wind. In addition to the severe threat tonight, areas north and west of the I-85 corridor are likely to receive up to 2-3 inches of rainfall, which will improve lingering drought conditions but also lead to minor flooding concerns through Sunday morning. Rainfall amounts in the southeastern counties will be a tad lower, roughly 1-2". 16 && .LONG TERM... (Sunday night through next Friday) Issued at 248 PM CST SAT DEC 28 2024 No concerns of any significant impact weather expected for the long term as we turn the pages from 2024 to 2025. Drier but still above normal conditions will get us into New Year's Eve day, when a quick shortwave brushes across northern AL. Low end pops are expected for the northeastern counties, but not expecting any appreciable rainfall out of that quick system. Temperatures return more towards normal behind this system, with highs in the 50s and lows in the 25-35 degree range. Decent agreement with the models through next weekend, with upper flow becoming shifting to northwesterly as some ridging builds to the west in a very progressive pattern. 02 && .AVIATION... (06Z TAFS) Issued at 1150 PM CST SAT DEC 28 2024 Line of showers and storms are currently moving through the central sections of the area TCL may still see a strike or two, with storms at BHM and EET for the next 2 hours. ANB will see activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues through the rest of the overnight with clearing skies late afternoon. 16 && .FIRE WEATHER... Wet and stormy conditions are expected through Sunday morning, with ample rainfall expected across most of Central Alabama. Rainfall totals of 1 and 3 inches, perhaps locally higher for most locations, but slightly lower totals along the Georgia state line. Drying but mild conditions are expected behind this system, but will cool down more towards normal after a weak system brushes across northern Alabama on Tuesday. Southerly breezes will increase ahead of the front as it approaches tonight, then shift to the west on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 64 44 65 / 100 60 0 0 Anniston 59 65 46 66 / 100 70 0 0 Birmingham 57 64 46 66 / 100 40 0 0 Tuscaloosa 57 66 46 66 / 100 20 0 0 Calera 58 65 47 66 / 100 30 0 0 Auburn 62 69 46 65 / 100 60 0 0 Montgomery 62 69 46 69 / 100 40 0 0 Troy 63 71 45 70 / 100 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....02 AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1221 PM CST Sat Dec 28 2024 ALZ011>015-017>050-292130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1221 PM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms capable of producing tornadoes, with a strong tornado possible, damaging wind gusts up to 70 mph, and ping pong ball size hail will be likely across Central Alabama this evening through the overnight hours. There is a slight risk of excessive rainfall across all of Central Alabama this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms capable of producing tornadoes, damaging wind gusts up to 60 mph, and hail will be likely across southeastern Central Alabama during the early morning hours on Sunday, ending by 8 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon through early Sunday morning.
In the hours before
Local storm report, Dec 29, 12:17 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Dmg 1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024 Shelby AL 911 Call Center
Tree down on valleydale rd and inverness ln.
&&Local storm report, Dec 29, 12:37 AM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 2 ENE Margaret 33.70N 86.45W
12/29/2024 St. Clair AL Emergency Mngr
Tree down on summit park road in odenville.
&&Special weather statement, Dec 29, 12:52 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024
ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.
&&
LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
3410 8580 3399 8574 3397 8574 3396 8557
3393 8553 3391 8553 3389 8558 3388 8563
3385 8564 3362 8602 3365 8603 3367 8605
3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSLocal storm report, Dec 29, 12:53 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Tstm Wnd Dmg Pell City 33.59N 86.29W
12/29/2024 St. Clair AL Emergency Mngr
A few reports of trees and powerlines down
in pell city.
&&Local storm report, Dec 29, 1:06 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
106 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM Tstm Wnd Dmg Hope Hull 32.26N 86.36W
12/29/2024 Montgomery AL Public
Debris on I-65 at exit 164. Possible
tornado.
&&Local storm report, Dec 29, 1:14 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
114 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Tstm Wnd Dmg 2 S Ashridge 34.20N 87.47W
12/28/2024 Winston AL Emergency Mngr
Shed shifted and part of a pole barn
missing.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:41 PM CST | River Flood Warning | BMX | Sumter | 25 hr |
| Dec 28, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 79 min |
| Dec 28, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Dec 28, 9:27 PM CST | Tornado Warning | BMX | Lamar | 33 min |
| Dec 28, 9:29 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 76 min |
| Dec 28, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo | 77 min |
| Dec 28, 9:48 PM CST | Tornado Warning | BMX | Marion | 31 min |
| Dec 28, 9:58 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 77 min |
| Dec 28, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 75 min |
| Dec 28, 10:32 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 73 min |
| Dec 28, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 74 min |
| Dec 28, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 80 min |
| Dec 28, 11:17 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 63 min |
| Dec 29, 12:20 AM CST | Tornado Warning | BMX | Lowndes | 25 min |
| Dec 29, 12:41 AM CST | Tornado Warning | BMX | Montgomery | 34 min |
| Dec 29, 12:52 AM CST | Special Weather Statement | BMX | Calhoun | 68 min |
| Dec 29, 12:54 AM CST | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 66 min |
| Dec 29, 12:56 AM CST | Tornado Warning | BMX | Montgomery | 23 min |
| Dec 29, 1:14 AM CST | Tornado Warning | BMX | Macon | 31 min |
| Dec 29, 1:34 AM CST | Special Weather Statement | BMX | Barbour, Bullock, Pike | 71 min |
| Dec 29, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Russell | 62 min |
| Dec 29, 1:57 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike, Russell | 55 min |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.